Alert archive / New Mexico / Flood Watches in 2023

Flood Watch 21, NWS Albuquerque, NM

August 13, 20236 counties in New Mexico

NWS Albuquerque, NM issued this flood watch at Aug 13, 2023, 1:31 AM MDT for 6 counties in New Mexico. It took effect at Aug 13, 2023, 1:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2023, 1:31 AM MDT (07:31 UTC)
In effect from
Aug 13, 2023, 1:00 PM MDT
Expired
Aug 14, 2023, 1:52 AM MDT
In force
13 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2568 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS65 KABQ 130731
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
131 AM MDT Sun Aug 13 2023

NMZ214-215-131800-
/O.NEW.KABQ.FA.A.0021.230813T1900Z-230814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
131 AM MDT Sun Aug 13 2023

...FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON THROUGH THIS 
EVENING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of north central New Mexico, including the 
  following areas, East Slopes Sangre de Cristo Mountains and 
  Southern Sangre de Cristo Mountains.

* WHEN...From 1 PM MDT this afternoon through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded.

* ADDITIONAL DETAILS...
  - Locally heavy rain is possible over portions of the Sangre de
    Cristo mountains. This includes the Hermits Peak Calf Canyon
    burn scar.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
4 follow-up statements
798 
WGUS65 KABQ 131745
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1145 AM MDT Sun Aug 13 2023

NMZ214-215-140300-
/O.CON.KABQ.FA.A.0021.230813T1900Z-230814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
1145 AM MDT Sun Aug 13 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of north central New Mexico, including the 
  following areas, East Slopes Sangre de Cristo Mountains and 
  Southern Sangre de Cristo Mountains.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded.

* ADDITIONAL DETAILS...
  - Locally heavy rain is possible over portions of the Sangre de
    Cristo mountains. This includes the Hermits Peak Calf Canyon
    burn scar.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

16
651 
WGUS65 KABQ 132014
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
214 PM MDT Sun Aug 13 2023

NMZ214-215-140300-
/O.EXT.KABQ.FA.A.0021.000000T0000Z-230814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
214 PM MDT Sun Aug 13 2023

...FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of north central New Mexico, including the 
  following areas, East Slopes Sangre de Cristo Mountains and 
  Southern Sangre de Cristo Mountains.

* WHEN...Through early Monday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded.

* ADDITIONAL DETAILS...
  - Locally heavy rainfall is possible over portions of the
    Sangre de Cristo mountains. Confidence is increasing that
    widespread storms will continue through the overnight hours
    into early Monday morning over the Hermit's Peak Calf Canyon
    burn scar, therefore the Flash Flood Watch has been extended
    through early Monday morning.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

16
379 
WGUS65 KABQ 140223
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
823 PM MDT Sun Aug 13 2023

NMZ214-215-141200-
/O.CON.KABQ.FA.A.0021.000000T0000Z-230814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
823 PM MDT Sun Aug 13 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of north central New Mexico, including the 
  following areas, East Slopes Sangre de Cristo Mountains and 
  Southern Sangre de Cristo Mountains.

* WHEN...Until 6 AM MDT Monday.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded.

* ADDITIONAL DETAILS...
  - Locally heavy rainfall is possible over portions of the
    Sangre de Cristo mountains through the overnight hours into
    early Monday morning, including the Hermit's Peak/Calf Canyon
    burn scar.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

24
494 
WGUS65 KABQ 140752
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
152 AM MDT Mon Aug 14 2023

NMZ214-215-141800-
/O.CAN.KABQ.FA.A.0021.000000T0000Z-230814T1200Z/
/O.NEW.KABQ.FA.A.0022.230814T1800Z-230815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
152 AM MDT Mon Aug 14 2023

...FLOOD WATCH IS CANCELLED...

The Flash Flood Watch is cancelled for a portion of north central 
New Mexico, including the following areas, East Slopes Sangre de 
Cristo Mountains and Southern Sangre de Cristo Mountains.

Flash flooding is no longer expected to pose a threat early this 
morning. However, heavy rain is again possible this afternoon and 
evening.

&&

...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of north central New Mexico, including the 
  following areas, East Slopes Sangre de Cristo Mountains and 
  Southern Sangre de Cristo Mountains.

* WHEN...From Noon MDT today through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded.

* ADDITIONAL DETAILS...
  - Locally heavy rain is possible over portions of the Sangre de
    Cristo mountains, including the Hermits Peak Calf Canyon burn
    scar.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

NMZ211-141800-
/O.NEW.KABQ.FA.A.0022.230814T1800Z-230815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-
152 AM MDT Mon Aug 14 2023

...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of north central New Mexico, including the 
  following area, Jemez Mountains.

* WHEN...From Noon MDT today through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded.

* ADDITIONAL DETAILS...
  - Locally heavy rain is possible over the Jemez mountains,
    including the Cerro Pelado burn scar.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flood watch went out at Aug 12, 11:29 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 11:29 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 PM MDT Sat Aug 12 2023

...New AVIATION...

.UPDATE...
Issued at 541 PM MDT Sat Aug 12 2023

The severe weather threat has moved out of the state into the
OK/TX Panhandles, while convective potential is also waning over
the Sangre de Cristo Mts. Therefore, both the Severe Thunderstorm
and Flood Watches have been cancelled. Updated zone forecast is
out.

&&

.SYNOPSIS...
Issued at 257 PM MDT Sat Aug 12 2023

Widespread showers and storms are expected across the region the
next several days. The strongest storms today will be in the
northeast where damaging winds, large hail, and localized flash
flooding are all possible. Widespread light to moderate rainfall
along with below average highs are likely on Monday. Shower and
storm chances trend down Tuesday through the end of the week with
the bulk of activity focused over the high terrain of western and
northern New Mexico.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 257 PM MDT Sat Aug 12 2023

The 12Z KABQ upper air sounding showed a PWAT of 1.04", which is up
a few hundredths of an inch from yesterday's 12Z sounding but still
slightly below the 90th percentile for mid August. That said,
there is plenty of moisture to fuel convection as evidenced by the
latest radar trends across northern and central NM, but cooler
temperatures across western NM are still below today's convective
temperature for much of the area and we're getting off to a slower
start. Different story across northeast NM, where storms fired
over the Sangre De Cristos at around 1030 this morning and have
since increased in coverage and are moving northeast across the
highlands into the plains where they will encounter more
significant instability and dewpoint temperatures in the lower
60s. A few storms may become severe near the CO and TX/OK borders
across far northeast NM this afternoon before moving off to the
east. Outflow from that batch of convection will head south into
the east central plains this evening and may spark new convection,
but lower forecast confidence on that given a fairly normal
diurnal downtrend expected. PWATs are forecast to trend down
across western NM Sunday as drier air from AZ filters east into
the area and will lead to a downtrend in storm coverage with a
slight bump in high temperatures. Otherwise, Sunday will be
similar to today across eastern NM. Will introduce a backdoor cold
front to northeast NM by late day, which will help force storms
across the northeast and east central highlands/plains going into
the evening hours. The front will be reinforced by convective cold
pools to the east and will surge west overnight, bringing a gusty
east canyon/gap wind to the Rio Grande and Upper Tularosa Valleys
going into early Monday morning. Wind speeds at KABQ are forecast
to reach wind advisory threshold just prior to 12Z Monday and a
Wind Advisory will likely be required.

&&

.LONG TERM...
(Monday through Friday)
Issued at 257 PM MDT Sat Aug 12 2023

Confidence continues to increase that there will be gusty east winds
in the gaps of the central mountain chain Monday morning behind a
backdoor cold front. The boundary is expected to push all the way
through the Continental Divide, bringing increased low-level
moisture in its wake. Lift along the boundary will create widespread
light to moderate stratiform precipitation, but there is
uncertainty with regard to convection Monday afternoon. If the
front comes through early enough in the morning, there may be
enough time for clouds to clear and destabilize the atmosphere,
but there is also a chance that the atmosphere remains too stable
for robust convection to occur. PWATs will be as much as 2
standard deviations above normal in the northern mountains on
Monday in the wake of the front so flash flooding over recent burn
scars will be a big concern if convection does occur.

There will be a slight drop in activity Tuesday, but PWATs of 100-
120% of normal over northwest and north-central NM will be the focus
of scattered to numerous showers and storms. High pressure builds in
place over The Great Basin mid-week, cutting off the Pacific tap of
moisture and resulting in a downward trend in PoPs. Troughing is
expected to re-develop over California later in the week though and
increase moist, southerly flow over the state. A disturbance to
watch moving forward will be the tropical convection currently
located off the west coast of Costa Rica. The GFS shows this storm
developing into a robust tropical system that is directed into the
desert southwest about 10 days from now. There is a lot of time
between now and then, but remnants of this storm will have the
potential to fuel a monsoon surge if the trough over the west
coast were to shift eastward.

&&

.AVIATION...
(06Z TAFS)
Issued at 1125 PM MDT Sat Aug 12 2023

Surface boundary stretching from KCQC vicinity to KCVN at 05Z to
continue moving southward to KROW with light showers and clouds,
potentially lcl MVFR cigs, filling in behind the boundary.
Relatively weak east wind may reach the RGV with the boundary
along the east slopes of the Sandia/Manzano mountains. Otherwise,
wdly sct showers and isold short lived tstms to persist through
12Z. Convection to redevelop over the higher terrain and northeast
NM aft 19Z. Isold severe storms possible over northeast NM with a
vigorous surface boundary plunging southward into east central NM
by 14/03Z.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Sat Aug 12 2023

A Monsoon moisture plume continues across the area and is associated
with an increase in humidity and good chances for wetting storms,
with the threat for for burn scar flooding. A backdoor cold front
will race southwest across the area Sunday night into Monday
morning, bringing higher humidity and lower temperatures to central
and eastern NM while focusing chances for wetting storms along and
west of the Continental Divide. The upper high will move back over
the state from early through mid week leading to a slow
warming/drying trend, although good chances for wetting storms will
continue in the mountains and nearby highlands. The upper high is
then forecast to move back east of the area from Friday through next
weekend, bringing another Monsoon moisture plume to western NM with
improved chances for wetting storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  89  64  85 /  30  20  20  60
Dulce...........................  49  85  52  79 /  50  40  30  80
Cuba............................  54  83  57  77 /  20  20  30  60
Gallup..........................  53  84  57  80 /  40  20  20  70
El Morro........................  51  80  55  76 /  20  30  30  70
Grants..........................  52  84  56  77 /  20  30  30  60
Quemado.........................  53  81  58  77 /  30  50  30  80
Magdalena.......................  59  82  61  76 /  20  50  40  70
Datil...........................  53  80  57  74 /  30  60  40  80
Reserve.........................  53  86  56  81 /  20  50  30  90
Glenwood........................  62  91  65  88 /  20  40  30  80
Chama...........................  46  79  48  72 /  70  50  40  80
Los Alamos......................  61  83  62  75 /  50  50  50  70
Pecos...........................  58  84  58  70 /  40  50  60  60
Cerro/Questa....................  46  80  47  72 /  70  50  60  70
Red River.......................  44  73  44  65 /  70  60  70  70
Angel Fire......................  42  74  42  66 /  70  60  70  60
Taos............................  51  84  53  75 /  50  40  50  60
Mora............................  52  80  52  65 /  60  60  70  60
Espanola........................  59  90  61  81 /  50  40  50  60
Santa Fe........................  60  85  62  75 /  40  40  50  60
Santa Fe Airport................  59  88  61  77 /  40  30  40  50
Albuquerque Foothills...........  66  88  67  79 /  30  20  40  50
Albuquerque Heights.............  66  90  67  81 /  30  20  40  40
Albuquerque Valley..............  64  92  66  83 /  30  20  40  40
Albuquerque West Mesa...........  66  90  67  82 /  30  20  30  50
Belen...........................  63  92  66  85 /  20  30  30  50
Bernalillo......................  64  92  67  83 /  30  20  40  50
Bosque Farms....................  61  92  64  83 /  30  20  40  50
Corrales........................  65  91  67  83 /  30  20  40  50
Los Lunas.......................  62  92  65  84 /  30  20  30  50
Placitas........................  64  89  66  79 /  30  20  40  50
Rio Rancho......................  65  90  67  82 /  30  20  40  50
Socorro.........................  66  92  67  84 /  30  40  30  60
Sandia Park/Cedar Crest.........  59  83  60  72 /  40  30  50  60
Tijeras.........................  61  86  62  75 /  40  30  40  60
Edgewood........................  57  86  59  73 /  30  30  40  50
Moriarty/Estancia...............  54  88  56  74 /  30  30  30  50
Clines Corners..................  56  85  54  67 /  30  30  60  50
Mountainair.....................  58  85  58  72 /  30  40  30  60
Gran Quivira....................  59  86  58  72 /  20  40  30  60
Carrizozo.......................  65  88  64  78 /  20  50  40  60
Ruidoso.........................  59  81  56  68 /  20  60  40  70
Capulin.........................  55  80  53  70 /  70  40  70  20
Raton...........................  54  83  55  72 /  70  40  70  30
Springer........................  56  87  58  74 /  70  50  70  30
Las Vegas.......................  55  84  54  68 /  60  60  70  60
Clayton.........................  62  87  58  75 /  70  30  60  20
Roy.............................  59  88  58  72 /  60  50  70  40
Conchas.........................  65  95  60  77 /  60  30  70  50
Santa Rosa......................  64  93  61  74 /  40  30  60  50
Tucumcari.......................  65  96  61  77 /  60  30  70  50
Clovis..........................  67  96  64  77 /  30  30  60  50
Portales........................  69  98  66  79 /  30  30  50  40
Fort Sumner.....................  67  97  65  78 /  30  30  50  50
Roswell.........................  74 102  73  85 /  30  30  40  50
Picacho.........................  66  91  63  74 /  20  50  50  60
Elk.............................  63  87  60  73 /  20  50  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....16
AVIATION...24

In the hours before

Local storm report, Aug 12, 10:10 PM MDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
1010 PM MDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tstm Wnd Dmg     10 WSW Clayton          36.38N 103.33W
08/12/2023                   Union              NM   Utility Company

            Report of thunderstorm wind damage causing
            power poles to be knocked down along Hwy 56
            west of Clayton b/w MMs 73-74. Power was
            lost for a few hours.

&&

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:25 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Aug 13, 12:29 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 13, 2:02 PM MDTWind AdvisoryABQBernalillo, Cibola, Sandoval, Torrance, Valencia19 hr
Aug 13, 2:53 PM MDTSpecial Weather StatementABQGuadalupe37 min
Aug 13, 5:16 PM MDTSpecial Weather StatementABQHarding29 min
Aug 13, 5:43 PM MDTSevere Thunderstorm WarningABQQuay17 min

Nearby

Flood Watches in New Mexico, 2023Every flood watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.